Gilby is a 65lb boxer 11 months, He was stung by a bee last Sunday. We had to take him to our vet Monday morning because his mouth was swelled and he was covered in hives. They gave him iv meds there and had us give him 50mg of benadryl twice a day 10mg of prednisolone tuesday, 50mg benadryl wed and thursday and 5mg prednisolon on wed and thursday. yesterday he started throwing up and has diarrhea he is still drinking and I am slowly giving him boiled chicken every couple of hours. Is this normal? and is there anything else I should do?
Have you been using veterinary prescribed Benadryl for Gilby? Or been using over-the-counter Benadryl meant for humans? There is a difference as the human version can contain other things besides diphenhydramine. These other additives can cause problems for dogs.
If you've been giving him a vet's prescription -then yes there can be side effects with Benadryl. One of them can be diarrhea. Vomiting is not mentioned on the list of possible side effects, but that could depend on the dog.
It doesn't sound like an overdose as the usual dose of Benadryl is 0.9 to 1.8 miligrams per pound of body weight, so 50mg is well within that for a 65lb dog.
It might be wise to call your vet back, tell him exactly what is happening and ask advice. In the meantime while waiting for an appointment, make sure Gilby gets to keep fluids down at least, and keep a very close eye on him. Very small amounts of fluid such as chicken broth or if he can't tolerate that, then unflavoured Pedialyte, or even water with a small amount of honey or maple syrup added. Little and very often with the fluids. If he drinks too much at once it can trigger a cycle of drinking/vomiting. Diarrhea can also bring on dehydration so work on the fluid intake while you are waiting for a vet appointment.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.